Potassium is one of the electrolytes of the body.It conducts electrical pulses throughout the body. Normal potassium is 3.5 to 5.0mmolL
DO NOT PUSH POTASSIUM through the vein because it will KILL patient if given IVP.It should be given intravenously through pump for over an hour or four hours. It can be given by mouth or via pump. Follow doctor orders. And maintain facility policy and procedures. Potassium helps with the regulation of fluids in our body, muscle contraction, blood pressure, the heart rhythm, movement of impulses, the PH balance of acidity and alkalinity ,and the nerves signals.
It can also be found in food that we eat such as
Potassium can leave the body through urination due to medication administration,vomiting etc.
Example of medications that will make potassium to leave the body are:
Other medications that may lower potassium are Insulin, Albuterol, Sudafed, seroquel and risperdal. There are other losses such as osmotic diuretics, gastrointestinal loss, corticosteroids, renal losses.
Too much potassium is not good and low potassium is also bad.So eat your banana, avocado and also all the good stuff.
NB: Furosemide doesn’t spare potassium. Patient loss potassium through constant urination.
Monitor the lab results of your patients.
What is the potassium level?.
How is the kidney doing?.
Notify the doctor if there is a change in patient condition or abnormal lab values.
Signs of low potassium
Lower extremities weakness, and generalized weakness.
Abnormal heart arrhythmia
1.What are the medications that can spare potassium. 🤚Aldactone?.There are so many of them.So look them up.
2.ACE inhibitors such as lisinopril,enalapril, quinapril.You can see that all this things work hand in hand.The blood pressure medications that you take to lower your blood pressure will increase potassium level.Comply with doctor orders.
3.Heparin subq that you take as blood thinner will increase potassium levels.
NSAID for example motrin, naproxen, will increase your potassium levels.
NB: Potassium levels are elevated with kidney failure and uremia.Also in renal failure hyperkalemia( which is high potassium) and metabolic acidosis are common.
Phosphorus will be elevated and serum calcium will be lowered.
Do you know that three to four cups of coffee can increase your potassium?.
What are the signs and symptoms of high potassium?.
NB:”If potassium is low call the doctor for replacement. But if patient is a DIALYSIS PATIENT don’t replace it,because it will be fixed during Hemodialysis .Simply notify the doctor so that he can order for it to be fixed in dialysis “.
Thank you very much.
Leave a comment